12. tbl. 104. árg. 2018

Finger necrosis following arterial cannulation – a case report

Drep í fingrum í kjölfar ísetningar slagæðaleggja - sjúkratilfelli

Arterial cannulation is a common procedure in critically ill patients, as it facilitates continuous monitoring of blood pressure, titration of inotropes, vasopressors and fluids and is also used for blood sampling. Serious complications from arterial lines are very rare, permanent ischemic damage occurs in less than 0,1% of patients.

We report the case of a 60-year-old woman in septic shock caused by a perforated duodenal ulcer which was treated with emergent laparoscopic repair. She required high doses of vasopressors and received several arterial lines, including lines in both the ulnar and the radial arteries of the left arm. After two weeks in the intensive care unit she developed ischemia in all fingers of her left hand. She received anticoagulative therapy which was complicated by serious gastrointestinal bleeding and the therapy had to be discontinued.

Eight weeks later she had demarcated necrosis in all fingers of her left hand and underwent partial amputation of fingers II-V, the thumb recovered without surgery. The cause of the necrosis was believed to be arterial embolism or ischemia secondary to arte-
rial cannulations in combination with her underlying critical septic condition.

Figure I. Gangrenous fingers of the left hand. The picture is taken almost 8 weeks after the onset of symptoms.

Figure II . Flow chart for the treatment of suspected ischemia after cannulation of a peripheral artery. The flow chart is a proposal from an article published by Türker et al 2014. 7









Þetta vefsvæði byggir á Eplica